Alert archive / Florida / Special Marine Warnings in 2017
Special Marine Warning 13, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Feb 15, 2017, 5:07 PM EST. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 15, 2017, 5:07 PM EST (22:07 UTC)
- Expired
- Feb 15, 2017, 6:00 PM EST
- In force
- 53 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 123 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 10.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
250
WHUS52 KKEY 152207
SMWKEY
GMZ033>035-044-152300-
/O.NEW.KKEY.MA.W.0013.170215T2207Z-170215T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
507 PM EST WED FEB 15 2017
THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO 5 FATHOMS...
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL...
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND
BEYOND 5 FATHOMS...
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF...
* UNTIL 600 PM EST
* AT 507 PM EST...A SEVERE THUNDERSTORM WITH POSSIBLE WATERSPOUTS
WAS LOCATED 9 NM SOUTHWEST OF TORTUGAS ECOLOGICAL RESERVE
NORTH...MOVING EAST AT 30 KNOTS.
HAZARD...WATERSPOUTS AND WIND GUSTS 34 KNOTS OR GREATER.
SOURCE...NATIONAL WEATHER SERVICE METEOROLOGIST.
IMPACT...WATERSPOUTS CAN QUICKLY FORM AND CAPSIZE BOATS...CAUSE
CONSIDERABLE DAMAGE TO VESSELS AND CREATE SUDDENLY HIGHER
WAVES. EXPECT WIND GUSTS IN EXCESS OF 34 KNOTS...SUDDENLY
HIGHER WAVES...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS.
* LOCATIONS IN THE WARNING INCLUDE...
REBECCA SHOAL LIGHT...HALFMOON SHOAL LIGHT...DRY TORTUGAS...PULASKI
SHOAL LIGHT...DRY TORTUGAS LIGHT AND TORTUGAS ECOLOGICAL RESERVE
NORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR WIND GUSTS IN EXCESS OF 35 KNOTS...STEEP AND FAST-
BUILDING SEAS...FREQUENT LIGHTNING STRIKES...AND BLINDING DOWNPOURS.
STAY LOW OR GO BELOW...AND MAKE SURE ALL ON BOARD ARE WEARING LIFE
JACKETS.
&&
LAT...LON 2452 8320 2470 8322 2480 8249 2453 8247
TIME...MOT...LOC 2207Z 265DEG 29KT 2462 8313
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
MCLOVIN1 follow-up statement
767
FZUS72 KKEY 152232
MWSKEY
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
532 PM EST WED FEB 15 2017
GMZ033>035-044-152300-
/O.CON.KKEY.MA.W.0013.000000T0000Z-170215T2300Z/
532 PM EST WED FEB 15 2017
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 600 PM EST...
FOR THE FOLLOWING AREAS...
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO 5 FATHOMS...
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL...
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND
BEYOND 5 FATHOMS...
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT
TO THE REEF...
AT 531 PM EST...A SEVERE THUNDERSTORM WITH POSSIBLE WATERSPOUTS WAS
LOCATED OVER DRY TORTUGAS LIGHT...OR NEAR DRY TORTUGAS... MOVING
EAST AT 30 KNOTS.
HAZARD...WATERSPOUTS AND WIND GUSTS 34 KNOTS OR GREATER.
SOURCE...NATIONAL WEATHER SERVICE METEOROLOGIST.
IMPACT...WATERSPOUTS CAN QUICKLY FORM AND CAPSIZE BOATS...CAUSE
CONSIDERABLE DAMAGE TO VESSELS AND CREATE SUDDENLY HIGHER
WAVES. EXPECT WIND GUSTS IN EXCESS OF 34 KNOTS...SUDDENLY
HIGHER WAVES...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DRY TORTUGAS AROUND 540 PM EST.
PULASKI SHOAL LIGHT AROUND 550 PM EST.
REBECCA SHOAL LIGHT AROUND 600 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR WIND GUSTS IN EXCESS OF 35 KNOTS...STEEP AND FAST-
BUILDING SEAS...AND BLINDING DOWNPOURS. MAKE SURE ALL ON BOARD ARE
WEARING LIFE JACKETS.
&&
LAT...LON 2452 8320 2470 8322 2480 8249 2453 8247
TIME...MOT...LOC 2231Z 265DEG 29KT 2464 8292
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
MCLOVINWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Feb 15, 1:12 PM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Feb 15, 1:12 PM EST, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Key West FL 112 PM EST Wed Feb 15 2017 .DISCUSSION... .CURRENTLY... KBYX detects no precipitation echoes in the forecast area. Skies over the island chain are partly cloudy. Winds over land are south to southwest near 15 mph. C-MAN winds, on average, are south to southwest at 15 to 20 knots. Temperatures are in the lower to mid 80s. .SHORT TERM (Tonight through Friday night)... A weak cold front will pass through the Florida Keys late tonight. An area of high pressure will progress eastward through the northern Gulf of Mexico Thursday and Thursday night. This area of high pressure will enter the southwest Atlantic Ocean Friday. An Atlantic ridge of high pressure will extend across north central Florida Friday night. Rain chances in the short term portion of the forecast will be highest tonight ahead of the aforementioned feeble cold front. && .LONG TERM (Saturday through Wednesday)... An Atlantic ridge of high pressure over north central Florida will retreat eastward Saturday. A trough of low pressure will progress southward down the Florida peninsula Saturday night. This trough of low pressure should pass through the Florida Keys Sunday or Sunday night. An area of high pressure over the southeastern United States will build southward down the Florida peninsula early next week. Rain chances in the long term portion of the forecast should be highest Saturday night well ahead of the trough of low pressure. && .MARINE... A small craft advisory will be in effect for the eastern portion of the Florida Straits tonight due to sustained southwest surface winds near 20 knots, shifting to northwest to north after midnight. No advisories expected Thursday through at least Monday night. && .AVIATION... VFR conditions will persist through at least 16/06z at both the Key West and Marathon International terminals. Winds currently out of the south to southwest will shift around the compass to northwest through 16/06z, and include gusts overnight as a weak front nears the Keys area. The front will likely dissipate in the vicinity of the Florida Keys, but will keep a period of vicinity showers in the terminal forecasts between 16/06z and 16/14z. && .CLIMATE... On this date in Florida Keys weather history, in 1936, 1.47 inches of rain fell in Key West. This set the daily record for maximum rainfall measured in Key West on February 15th, a record which still stands 81 years later. Rainfall records at Key West date back to 1871. && .PRELIMINARY POINT TEMPS/POPS... Key West 71 77 63 75 / 40 10 - 0 Marathon 71 78 63 74 / 40 10 - 0 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory will be in effect for GMZ052-072. && Public/Marine/Fire...BS Aviation/Nowcasts....BWC Data Collection......Chesser Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 15, 1:31 PM EST, 3 hours 36 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Key West FL 131 PM EST Wed Feb 15 2017 FLZ076>078-GMZ031>035-042>044-052>055-072>075-161100- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 131 PM EST Wed Feb 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT A small craft advisory will be in effect for the eastern portion of the Florida Straits due to sustained southwest surface winds near 20 knots, shifting to west to northwest after midnight. Isolated thunderstorms will impact the coastal waters of the Florida Straits. The primary thunderstorm hazard will be cloud to water lightning strikes. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY No hazardous weather is expected at this time for Thursday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. BS
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 3:41 PM EST | Special Marine Warning | KEY | 34 min | |
| Feb 15, 4:12 PM EST | Special Marine Warning | KEY | 33 min | |
| Feb 15, 4:25 PM EST | Small Craft Advisory | KEY | 13 hr |
Nearby
Special Marine Warnings in Florida, 2017Every special marine warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.